Thunderstorm Wind, Hockley
- When
- March 8, 5:40 PM CST
- Where
- Hockley County, 4 mi S of Levelland
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.533, -102.367
High based showers and a few thunderstorms developed in an environment characterized by 40 degree surface dewpoint depressions during the late afternoon of the 8th. This as a potent upper level storm system propagated east from the southern Rockies over the Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
High based showers and a few thunderstorms developed in an environment characterized by 40 degree surface dewpoint depressions during the late afternoon of the 8th. This as a potent upper level storm system propagated east from the southern Rockies over the Texas Panhandle. The mid level cold pool associated with the upper low was sufficient to generate shallow moist convection despite breezy westerly winds that advected very dry low level air and dust across the area earlier in the day. A series of dry microbursts accompanied this activity as it spread from southwest to northeast over the South Plains and the extreme southern Panhandle. Lightning accompanied several of the convective cells responsible for the microbursts. Convection waned by early evening and was no longer electrified when severe gusts were recorded in Briscoe and Lamb Counties at 19:10 and 19:45 CST respectively. Radar data suggest that convective downdrafts evaporating in a very dry and deep boundary layer were sufficient to enhance gradient winds that were generally sustained in the 20 to 25 MPH range. Gusts as high as 62 MPH were recorded by the West Texas Mesonet and the ASOS located at Lubbock International Airport during the event. No reports of property damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 3:41 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 341 PM CST WED MAR 8 2006 .SHORT TERM... UPPER LOW NEAR THE 4-CORNERS REGION TODAY WILL MOVE SOUTHEAST ACROSS THE SOUTHERN PANHANDLE TONIGHT. DESPITE THE DRY SOUTHWEST SURFACE WINDS ACROSS THE AREA THIS AFTERNOON...INTERACTION OF THE COLD AIR ALOFT WITH THE STILL ABUNDANT MID TO UPPER LEVEL MOISTURE WILL PRODUCE AT LEAST A SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS TONIGHT...ENDING IN THE SOUTHEAST PANHANDLE THURSDAY MORNING. ALSO LATE TONIGHT COLD FRONT WILL MOVE SOUTH ACROSS THE AREA AS THE UPPER LOW MAKES ITS WAY INTO THE SE PANHANDLE. THE FRONT WILL BRING GUSTY NORTH WINDS AND COULD ADDITIONALLY AID IN LIFT. FOLLOWING THE PASSAGE OF THE UPPER LOW THURSDAY...VERY QUICK RETURN TO STRONG ZONAL PATTERN ALOFT. AS A RESULT NORTH WINDS FOLLOWING THE FRONT SHOULD BECOME NORTHWEST AND THEN WEST AS THE DAY PROGRESSES. THE RESULTANT DOWNSLOPE FLOW WILL LIMIT THE COOLING EFFECTS OF THE FRONT. .LONG TERM... FLOW ALOFT IS EXPECTED TO BACK QUICKLY TO THE WEST AND THEN SOUTHWEST THURSDAY NIGHT AND EARLY FRIDAY AS WESTERN U.S. LOW REFORMS OFF OREGON COAST...CAUSING RENEWED HEIGHT FALLS ONCE AGAIN DOWN THE WEST COAST. THIS WILL RE-ESTABLISH THE SURFACE LEE-SIDE LOW PRESSURE TROUGH AND RESULT IN DRY...WARM...AND WINDY CONDITIONS AGAIN FRIDAY THROUGH THE COMING WEEKEND. LATEST GUIDANCE SUGGESTS WINDS AND SURFACE HUMIDITIES MAY AGAIN APPROACH FIRE WEATHER CONCERNS FRIDAY...AND FOR THAT MATTER ANY DAY COMING UP THROUGH THE WEEKEND. EJECTING WAVES FROM THE WESTERN TROUGH WILL LIKELY PROVIDE BEST WIND SET-UPS...AND THE PASSAGE LATE SUNDAY OR EARLY MONDAY MAY OFFER THE STRONGEST WIND PROSPECTS IN THE COMING DAYS. ANYWAY...FEEL IT IS STILL JUST A BIT EARLY TO JUMP ON ANY WATCHES. COOLER WITH WEAK SURFACE RIDGE SETTLING INTO THE AREA EARLY NEXT WEEK...BUT ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS SHOULD BE THE NORM THROUGH MUCH OF THE COMING WEEK. MCQUEEN && .FIRE WEATHER... MARGINAL RED FLAG CRITERIA WILL CONTINUE AT A NUMBER OF LOCATIONS LATE THIS AFTERNOON...BUT OVERALL TREND SHOULD BE TO REDUCE WIND SPEEDS AND EDGE AWAY FROM CRITERIA. WINDS MAY APPROACH CRITERIA AGAIN FRIDAY AFTERNOON. HIGH CLOUDS SHOULD THIN THUS ALLOWING DEEPER MIXING...BASED ON CURRENT HIGH LEVEL HUMIDITY FORECASTS...BUT CONFIDENCE NOT REAL HIGH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 32 61 35 64 / 20 10 0 0 TULIA 35 63 35 71 / 20 10 0 0 PLAINVIEW 37 62 40 70 / 20 10 0 0 LEVELLAND 39 65 42 71 / 20 10 0 0 LUBBOCK 42 67 41 73 / 20 10 0 0 BROWNFIELD 39 68 41 72 / 20 0 0 0 CHILDRESS 45 67 41 76 / 20 20 0 0 SPUR 43 69 42 75 / 20 10 0 0 ASPERMONT 48 71 46 76 / 20 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...GARZA... HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...PARMER...SWISHER... TERRY...AND YOAKUM. && 04/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 607 AM CST WED MAR 8 2006 TXZ021>044-091215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 607 AM CST WED MAR 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER A RED FLAG WARNING IS IN EFFECT TODAY FOR ALL OF THE CAPROCK COUNTIES ON THE SOUTH PLAINS. SURFACE SOUTHWEST TO WEST WINDS WILL INCREASE TO 25 TO 30 MPH WITH GUSTS APPROACHING 50 MPH IN SPOTS. THE STRONG WINDS WORKING IN TANDEM WITH VERY LOW RELATIVE HUMIDITIES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS WITHIN THE WARNING AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WEST TO NORTHWEST SURFACE WINDS ARE EXPECTED TO INCREASE ON THURSDAY. THIS COMBINED WITH VERY LOW RELATIVE HUMIDITIES MAY CREATE A HIGH FIRE DANGER OVER THE CAPROCK COUNTIES OF THE SOUTH PLAINS. A FIRE WEATHER WATCH MAY NEED TO BE CONSIDERED FOR THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH NEXT TUESDAY. KW
The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 thunderstorm wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496349, 5496350, 5496348, 5496351, 5496352.